Hail, Pocahontas
- When
- June 30, 12:38 PM CST
- Where
- Pocahontas County, 1.28 mi NNW of Rolfe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.837, -94.529
Trained spotter reported quarter sized hail.
A frontal boundary was draped across areas just west of Iowa during the morning hours of June 30th, and slowly moved eastward into the state throughout the day. By the afternoon, it had made its way into central portions of the state, draping itself in a southwest to northeast fashion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary was draped across areas just west of Iowa during the morning hours of June 30th, and slowly moved eastward into the state throughout the day. By the afternoon, it had made its way into central portions of the state, draping itself in a southwest to northeast fashion. Ahead of the front, the convective environment was ripe, with MUCAPE values in excess of 4000 J/kg and effective shear in the 30 to 40 kt range, with best values near the front. While there was reason for concern with regards to severe weather, such has hail and damaging winds, there was also strong concern for an area of west-central, north central or central Iowa to receive heavy rainfall with the boundary placement, potential outflow boundary locations, low level jet initiation, and a very moist environment. There was expectation for storms to be slow moving or training initially along the frontal boundary with propagation vectors opposing mean flow.
Initially storms fired up in the early afternoon across parts of northwest and north central Iowa in the very unstable environment, producing severe hail and wind damage. Fortunately, given their progressive nature, no water issues were seen with that round of convection. As the afternoon progressed, convection increased across northern areas, but remained quiet further south into central and southern Iowa. The initial northern convection pushed out an outflow boundary that made its way into the I-80 corridor, acting as another area for convective initiation. By the late evening, convection had fired up along the parent frontal boundary as well as portions of the aforementioned outflow boundary, producing marginally severe storms in most cases. By the time the low level jet kicked in, areas around Des Moines had already received a couple inches of rain, and now found the area in line for much more. Overall motion of storms was northeastward, but with nearly stationary frontal and outflow boundaries, backbuilding was induced by the low level jet, which resulted in copious amounts of heavy rainfall right on top of the Des Moines metro and surrounding areas. While some damaging wind was still ongoing, the primary concern was for heavy rainfall, flash flooding, and eventually a flash flood emergency. The Des Moines metro area took on widespread amounts of 6 or more inches, including a few reports of nearly 10 inches. The main impacts revolved around flash flooding and the flash flood emergency with sewer systems and local streams absolutely overwhelmed. Dozens of vehicles were flooded or stranded, with numerous water rescues performed. Many streams were out of their banks, and an individual was swept away and killed during the flash flooding. One home had flooding and a gas leak that lead to an explosion of the home. Luckily all occupants had already been evacuated. Two streams with NWS stream gauge observations, Four Mile Creek and Walnut Creek, set all-time crest records. Countless basements and businesses were flooded across the metro area and dozens of homes were completely flooded out on the southeast side where Four Mile Creek flooding was the worst. Two businesses had roof collapses from the heavy rain as well. The flash flooding and stream flooding continued into the overnight hours on July 1, so another entry is made in July 2018 for this event as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 4:36 AM CST, 8 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 536 AM CDT Sat Jun 30 2018 .DISCUSSION.../Today through Friday/ Issued at 211 AM CDT Sat Jun 30 2018 Majority of the focus for the latest forecast package was spent on the next 24-36 hours due to a growing concern for excessive rainfall and severe weather. Little change to the synoptic pattern overnight as strong anticyclonic flow continues to dominate the upper flow pattern over the eastern half of the conus, with a broad trough slowly starting to nudge eastward out of the northern Rockies. Surface analysis shows a surface low in central Minnesota and attendant cold front stretch southwest into eastern Colorado. A very warm and humid air mass in place south of the front with dew points in the low to mid 70s. The cold front slowly nudges into northwest Iowa this morning, which will bring some relief from the heat. Areas south and east of the front will see another afternoon of heat indicies near or above 100 degrees, thus the Heat Advisory was re-issued for areas generally along and east of a Des Moines to Waterloo line. Convective scenario is a little nebulous until hi-res model guidance keys in on any potential mesoscale boundaries over the area. However, most models have locked into a similar idea of convective initiation by mid to late afternoon as a weak shortwave embedded in the mean southwesterly flow aloft approaches the region. Initial convective activity should be focused along the frontal axis stretching from west central into north central Iowa. A highly unstable air mass characterized by MLCAPE in excess of 4000 J/kg will be supportive of explosive development and storms becoming quickly severe. Strongest shear profiles will reside northwest of the area, but should still be strong enough to support a few supercells capable of large hail and damaging winds. A tornado or two cannot be ruled out as SRH is maximized due to backing surface winds just ahead of the frontal boundary. Another round of storms will likely develop as the mean trough slides across the central Plains. This will continue our chances for storms into the overnight hours as a veering low level jet supports the activity as it moves into western and central Iowa. Of particular concern is the threat of more flooding as the atmosphere is primed for heavy rainfall. A deep fetch of southerly moisture will push pwats toward 2" and promote very efficient warm rain processes when combined with a deep warm cloud layer and strong instability. Storm motions through the evening hours will be nearly parallel to the frontal axis, which may lead to some training and possibly backbuilding convection as propagation vectors oppose the mean flow aloft. The threat for heavy rainfall continues overnight as the nose of low level moisture transport focuses into the state, however the nighttime convection should be more progressive as the upper trough sweeps through the area. Probability matched mean QPF from the HREF shows the potential for localized 3-4"+ from west central through north central Iowa, which is consistent with the heavy rain signal evident in most synoptic models over the last several days. Some of these areas have little capacity to handle excessive rainfall due to wet antecedent conditions. A Flash Flood Watch has been issued to highlight the threat. The heavy rainfall may also create more problems over the next week due to elevated flows on local waterways, especially if a wide swath of heavy rain is realized over the Des Moines River basin upstream of Saylorville Reservoir. A few showers and storms may linger into Sunday morning as the trough pushes east of the cwa. Otherwise a welcome, albeit brief, reprieve from the excessive heat can be expected Sunday and into Monday. Upper level ridge retrogrades back into the western two- thirds of the conus by the middle of the week. This will lead to the return of hot and humid conditions as models build 500mb heights to near 600 dam over the central tier of the country. Current guidance keeps heat index values just below heat advisory criteria as we go through the 4th of July holiday, but this will need to be monitored over the coming days. A few chances for isolated storms remain in the forecast through the week, but forecast confidence is low as models likely do not have a good handle on the timing and amplitude of any subtle waves rounding the ridge. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 529 AM CDT Sat Jun 30 2018 VFR conditions will prevail through the morning and into the afternoon hours. Widespread showers and thunderstorms are likely by the evening hours and expected to continue into the overnight. Did best to capture most likely timing of initial impact at each terminal, but this will need to be adjusted as models get a better handle on the situation through the day. TS activity will have potential to produce strong winds, hail, and torrential downpours that could lead to categorical restrictions at times. These details may also need to be added into terminal forecast later today as the expected convective evolution becomes more certain. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 7 PM CDT this evening for IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097. Flash Flood Watch from 4 PM CDT this afternoon through Sunday morning for IAZ004>007-015>017-023>026-033>036-044>047-057-058- 070. && DISCUSSION...Martin AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 430 AM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081- 082-092-093-011100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-Adams- Union-Taylor-Ringgold- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of western and central Iowa. .DAY ONE...Today and tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this afternoon into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097-011100- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas- Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 430 AM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central and eastern Iowa. .DAY ONE...Today and tonight Another hot and humid day is anticipated today. A Heat Advisory is in effect this afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight. Small
Special Weather Statement National Weather Service Des Moines IA 1257 PM CDT SAT JUN 30 2018 IAZ015-023-301900- Palo Alto IA-Pocahontas IA- 1257 PM CDT SAT JUN 30 2018 ...Strong Thunderstorm to Impact Pocahontas and Palo Alto Counties... At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near Laurens, or 13 miles northwest of Pocahontas, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm could strengthen resulting in a severe thunderstorm warning. Locations impacted include... Emmetsburg, Laurens, Rush Lake, West Bend, Rolfe, Mallard, Havelock, Cylinder, Plover, Varina, Curlew, Rodman and Emmetsburg Municipal Airport. LAT...LON 4325 9445 4287 9444 4263 9491 4298 9491 TIME...MOT...LOC 1755Z 239DEG 32KT 4282 9490 Angle
The Des Moines radar (KDMX), 140 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
20 flash flood, 16 thunderstorm wind, 14 heavy rain, 5 hail, 2 flood, 1 lightning. Local standard time, as filed.
Trained spotter reported quarter sized hail.
Trained spotter reported half dollar sized hail.
Trained spotter reported corn laid flat by wind.
Trained spotter reported large branches down along with nickel sized hail.
Public reported several large trees down in town.
Trained spotter reported tree damage and one power line down outside of town.
Trained spotter reported tree limbs down due to thunderstorm winds.
Trained spotter reported large tree limbs down all over town.
Public reported ping pong ball sized hail.
Public reported heavy rainfall of 2.68 inches so far. Multiple cars were stalled on Meredith Ave with 8 inches of water rushing down 67th St to Meredith.
Public reported heavy rainfall of 5.6 inches so far.
Public reported heavy rainfall of 7.30 inches so far in Urbandale.
KWWL reported heavy rainfall of 2.05 inches so far.
Public reported heavy rainfall of about 2 inches so far.
The Maxwell LARC recorded 3.8 inches of heavy rainfall so far today.
KWWL relayed a viewer report of heavy rainfall of about 3.5 inches so far.
Public reported estimated heavy rainfall of 10 inches on the north side of Ankeny as of 10:15 pm.
Public reported heavy rainfall of 7.32 inches at 67th and Meredith in Urbandale as of 10:22 pm.
Amateur radio operator reported heavy rainfall of 7.1 inches in Johnston as of 10:43 pm.
Public reported heavy rainfall of 7.50 inches near Saylorville in rural Polk County as of 11:24 pm.
Public reported heavy rainfall of about 5 inches since 5:45 pm today, and that there was standing water in the area.
Public reported quarter sized hail.
Emergency manager relayed trained spotter reports of 60 to 70 mph winds.
Fire department reported wind gusts to 60 mph.
Fire department reported minor damage to trees and power transformers.
Public reported trees down in Traer.
Public reported heavy rainfall of about 5.5 inches since 7:30 pm this evening.
Emergency manager reported quarter sized hail.
Law enforcement reported water running over the road at 250th Ave and 650th Street.
Public reported standing water and partially blocked roadways on the west side of Dallas Center.
Public reported heavy rainfall of 6.5 inches in Altoona since 8 pm.
Local fire department reported numerous roads in town barely passable or impassable, as well as a portion of Highway 44 west of town with water over the road.
Law enforcement reported flash flooding around Maxwell with numerous roads reported as having water running over them.
Public reported flooding along Rock Creek near NW 13th St in Ankeny.
KWWL reported flash flooding along 4th St in downtown Waterloo.
Public relayed a picture of flooding along Fourmile Creek.
Emergency manager reported water over the road along 620th Ave approximately 3 miles south of Nevada.
Public reported heavy rainfall of 2.68 inches measured at 8:47 pm. Multiple cars were also stalled on Meredith Ave with an estimated 8 inches of water rush down 67th St to Meredith.
Public relayed a picture of water covering a residential street at NW 9th St and School St in Ankeny.
Emergency manager reported branches down of at least 2 inches in diameter and a few up to 4 inches in diameter.
Trained spotter in Clive reported water running over the curbs on residential streets south of Hickman Dr.
Public reported that Delaware Ave was under water north of NE 36th St in Ankeny.
A lightning strike caused a garage fire damaging a portion of the garage.
Emergency manager relayed that a citizen estimated around 4 inches of water over Highway 65 at 4th St in Collins.
Law enforcement reported a roof blown off a house and a large tree down in town.
Public reported a 7 inch diameter tree branch down at 67th and Meredith.
Trained spotter, via social media, reported large tree branches of 6 to 10 inches in diameter down.
Trained spotter reported wind gusts to around 60 mph.
Public reported that 63rd and Grand near West Des Moines was underwater. Water rescues were performed at this location as well.
Public reported multiple vehicles stalled along Delaware Ave in Ankeny.
Trained spotter reported UPS vehicle rescues have taken place, with water about chest deep in some areas.
Trained spotter, via social media, shared a photo of a large tree branch around 6 to 10 inches in diameter down.
Walnut Creek at Des Moines 63rd Street crested at 17.37 feet on 1 July 2018 at 1130Z.
Emergency manager reported multiple water rescues across Ankeny, Johnston, Des Moines and Urbandale. Vehicles were stalled out in street flooding with water half way up the doors of some cars.
Public reported water covering the road in the area.
Public reported street and guard rails starting to be washed away with the ground deteriorating.
A home was flooded by Rocklyn Creek which caused a divider wall in the duplex to fail and collapse. Two residents were stuck in side and swam to safety through a downstairs window. The remaining residents were evacuated. Soon after the home exploded due to a gas leak when the wall collapsed. The explosion damaged a few nearby homes as well.
Fourmile Creek at Easton Blvd crested at 17.47 feet on 1 July 2018 at 1030Z.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Polk | 2018-06-30 | 66 | Male | Vehicle/Towed Trailer | Direct |
| Flash Flood, Polk | 2018-06-30 | 66 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764934, 764935, 764937, 764940, 764933, 764942, 764943, 764944, 764945, 764973, 764985, 764993, 765002, 764954, 764959, 764962, 764995, 764996, 764999, 765004, 764969, 764946, 764949, 764950, 764951, 764952, 764997, 764953, 764955, 764957, 764998, 764960, 764964, 764965, 764966, 764968, 764972, 764974, 764977, 764971, and more.